Colorado, 2024

Hail in Colorado, May 12, 2024

May 12, 2024 · NWS GJT · 1 event in 1 county or zone

Isolated to scattered showers and thunderstorms developed in the northwest flow behind a departing low pressure system. 75 inches in diameter was observed in Mesa County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Isolated to scattered showers and thunderstorms developed in the northwest flow behind a departing low pressure system. A few of these storms were strong with small hail due to the cold air aloft, however hail greater than 0.75 inches in diameter was observed in Mesa County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 12, 1:37 PM MST, 2 hours 18 minutes earlier. Its key messages:

  • Showers and thunderstorms, favoring the northern valleys and mountains along the Divide, will continue this afternoon and again, tomorrow.
  • A disturbance will bring more widespread showers and storms Tuesday and Wednesday, then favoring the San Juans on Thursday.
Area forecast discussion, May 12, 1:37 PM MST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
237 PM MDT Sun May 12 2024

.KEY MESSAGES...

- Showers and thunderstorms, favoring the northern valleys and
  mountains along the Divide, will continue this afternoon and
  again, tomorrow.

- A disturbance will bring more widespread showers and storms
  Tuesday and Wednesday, then favoring the San Juans on
  Thursday.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 155 PM MDT Sun May 12 2024

The area of low pressure that brought the rain, storms, and
mountain snow has shifted to the Plains where the precip
continues. In our neck of the woods, plenty of mid to upper
level instability remains in the atmosphere as indicated by some
steeper lapse rates and widespread CAPE values around 300 to
600 J/kg. This instability has been realized as radar is showing
plenty of convective cells across the area, favoring the
northern valleys. Cyclonic flow around the low is causing these
cells to move almost directly from north to south. A few
lightning strikes have been noted under the stronger cells and
that will be the biggest concern along with some gusty winds of
35 to 45 mph. Heading towards the evening hours, the atmosphere
will return to more stable conditions as convection ends. A few
clouds will persist as temps drop to the usual mid May values.

For tomorrow, another day of convection but coverage should be
somewhat less than seen today. Forecast Skew-Ts are showing
shallow inverted V profiles so we should see some virga and the
occasional gusty outflow. Cumulus clouds will be common over the
higher peaks as the afternoon wears on. Flow will become more
zonal allowing daytime highs to slowly start increasing. Highs
will be about 4 to 6 degrees warmer than those seen today.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Issued at 155 PM MDT Sun May 12 2024

Zonal flow will kick off the long term period as a trough of low
pressure quickly pushes across the Northern Rockies on Tuesday.
Moisture will increase in earnest across the forecast area as the
trough's axis dives farther south with PWATs jumping to 150 to 200
percent of normal by Tuesday afternoon. Even with the better broad
scale ascent remaining well to our north, the abundance of moisture
paired with daytime heating will result in numerous showers and
storms on Tuesday. We're not out of the woods yet when it comes to
mountain snow but, with 700mb temperatures remaining in the 4 to 8
degree C range over the higher terrain, snow levels will generally
be above 11kft. Convection could drive these levels locally lower
but little impact or accumulation is expected. The trough undergoes
a bit of a split as the northern wave's axis slides across the north
on Wednesday while the southerly feature hang back over southeast
Utah and southwest Colorado into Wednesday night. So, after a brief
downturn in shower activity Tuesday night with the loss of daytime
heating, thunderstorms will redevelop for Wednesday with scattered
to numerous coverage expected. An additional couple inches of snow
will fall along the higher terrain favoring the southern and central
Colorado mountains with wetting rain likely elsewhere into Wednesday
evening.

Confidence is lacking going into the latter half of the work week as
there are some discrepancies regarding if the trough exits by
Thursday. Guidance does favor a strong ridge of high pressure
building off the West Coast which would help usher the trough out of
the region. As a result, a shift towards drier weather is favored at
this time, though residual moisture paired with orographics would
lead to daily showers and storms over the higher terrain each
afternoon. Another large trough develops upstream towards the end of
the long term but it's too early to get excited about such things.

Temperatures will be a grab bag through the long term as various
systems approach and move across the area. Tuesday's highs will
trend well above normal before dropping back down to slightly below
normal before values become unseasonably warm once more by Friday.
Overnight lows will generally be mild for mid May through the
period.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1108 AM MDT Sun May 12 2024

VFR conditions will continue through much of the period.
Occasional gusts to 20 kts can be expected this afternoon with
isolated to scattered storms developing over the high terrain of
western Colorado divide. Other than VCSH/VCTS at times for
KASE, KEGE, KTEX and KGUC...TAF sites are not expected to be
impacted this afternoon by passing showers. Activity diminishes
tonight as weak ridging slides overhead with CIGS remaining
above ILS breakpoints into Monday morning.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...TGR
LONG TERM...MMS
AVIATION...MMS
Hazardous weather outlook, May 12, 2:37 AM MST, 13 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
337 AM MDT Sun May 12 2024

COZ001>014-017>023-UTZ022>025-027>029-130945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
337 AM MDT Sun May 12 2024

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Mountain snow and valley rain will continue through the morning
hours for the central and southern areas with 2 to 4 inches of
snow accumulation mainly above 11,000 feet. Drier air returns by
afternoon with isolated to scattered storms developing over the
western Colorado Divide mountains. Impacts from snow will be
limited, with roads remaining wet.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Daily afternoon showers and storms will favor the mountains along
the Divide each day through the coming week with more widespread
activity possible Tuesday and Wednesday. Drier conditions will
occur elsewhere with temperatures warming to above normal levels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 12, 12:47 PM MST, 3 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
147 PM MDT Sun May 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     Rain             8 SE Parlin             38.42N 106.62W
05/12/2024  M0.60 Inch       Gunnison           CO   Cocorahs

            Cocorahs station CO-GN-49 Doyleville 2.1W.

0800 AM     Rain             5 WNW Iola              38.47N 107.16W
05/12/2024  M0.59 Inch       Gunnison           CO   CO-OP Observer

            CO-OP Observer station BMKC2 5.3 NW Iola.

0100 PM     Rain             9 WNW Tincup            38.82N 106.61W
05/12/2024  M0.56 Inch       Gunnison           CO   CO-OP Observer

            CO-OP Observer station TRBC2 Taylor Park.

0800 AM     Rain             4 NNE Powderhorn        38.34N 107.09W
05/12/2024  M0.55 Inch       Gunnison           CO   Cocorahs

            Cocorahs station CO-GN-58 Powderhorn 4.4NNE.

0700 AM     Rain             2 NNE Lake City         38.05N 107.30W
05/12/2024  M0.52 Inch       Hinsdale           CO   Cocorahs

            Cocorahs station CO-HD-6 Lake City 1NNE.

0700 AM     Rain             8 SSW Waunita Hot Spgs  38.43N 106.58W
05/12/2024  M0.50 Inch       Gunnison           CO   Cocorahs

            Cocorahs station CO-GN-72 Doyleville 0.7
            NNE.

0800 AM     Rain             9 SW Maher              38.55N 107.69W
05/12/2024  M0.50 Inch       Montrose           CO   CO-OP Observer

            CO-OP Observer station BKCC2 Black Canyon of
            the Gunnison.

&&
Local storm report, May 12, 12:58 PM MST, 2 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
158 PM MDT Sun May 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Snow             4 NNE Powderhorn        38.34N 107.09W
05/12/2024  M2.5 Inch        Gunnison           CO   Cocorahs

            Cocorahs station CO-GN-58 Powderhorn 4.4NNE.

0800 AM     Snow             6 E Skyway              39.04N 108.00W
05/12/2024  M2.0 Inch        Delta              CO   Cocorahs

            Cocorahs station CO-DL-45 Cedaredge 10.5
            NNW.

&&
Local storm report, May 12, 1:00 PM MST, 2 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
200 PM MDT Sun May 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     Non-Tstm Wnd Gst 4 ESE Steamboat Springs 40.46N 106.74W
05/12/2024  M46 MPH          Routt              CO   Mesonet

            Mesonet station STORM 4.3 E Steamboat
            Springs (DRI).

0115 PM     Non-Tstm Wnd Gst 1 E Blanding Muni Arpt  37.58N 109.47W
05/12/2024  M44 MPH          San Juan           UT   AWOS

            AWOS station KBDG Blanding.

&&
Local storm report, May 12, 2:22 PM MST, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
322 PM MDT Sun May 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     Non-Tstm Wnd Gst 2 ESE Gypsum            39.63N 106.92W
05/12/2024  M47 MPH          Eagle              CO   AWOS

            AWOS station KEGE Eagle County Rgnl Airport.

&&
Special weather statement, May 12, 3:43 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
443 PM MDT Sun May 12 2024

COZ003-006-007-009-122315-
Roan and Tavaputs Plateaus CO-Grand and Battlement Mesas CO-
Debeque to Silt Corridor CO-Grand Valley CO-
443 PM MDT Sun May 12 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MESA COUNTY
THROUGH 515 PM MDT...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm over
Palisade, or 11 miles east of Grand Junction, moving south at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grand Junction, Palisade, Clifton, Orchard Mesa, Cameo, and
Fruitvale.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 34 and 50.
 U.S. Highway 50 in Colorado between mile markers 35 and 38.
 Colorado 65 between mile markers 59 and 61.
 Colorado 141 between mile markers 157 and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3924 10841 3918 10822 3896 10831 3904 10855
TIME...MOT...LOC 2243Z 020DEG 18KT 3914 10837

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KJS

The radar

The Grand Junction radar (KGJX), 16 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mesa

When
May 12, 3:55 PM MST
Where
Mesa County, 2 mi W of Palisade
Measured
0.88 in hail
Reported by
Public
Coordinates
39.100, -108.387

Nickel size hail was reported 2 miles west of Palisade in Mesa County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180599.